Nebraska, 2012

Damaging Winds in Nebraska, June 28, 2012

June 28, 2012 · NWS LBF · 2 events in 2 counties and zones

Thunderstorms developed across southwest and north central Nebraska where strong damaging winds to 70 mph toppled trees and downed large tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed across southwest and north central Nebraska where strong damaging winds to 70 mph toppled trees and downed large tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 28, 4:36 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 28, 4:36 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
636 PM CDT THU JUN 28 2012

.AVIATION...

FOR THE KLBF AND KVTN TERMINALS THROUGH 00Z SATURDAY.

ABUNDANT MID TO HIGH LEVEL CLOUDINESS WILL STREAM INTO WESTERN AND
NORTH CENTRAL NEBRASKA THIS EVENING AS ISOLATED SHOWERS AND
THUNDERSTORMS LIFT EAST OFF THE FRONT RANGES OF WYOMING AND
COLORADO. THUNDERSTORMS ARE POSSIBLE IN THE VICINITY OF THE KLBF
TERMINAL AFTER 02Z THIS EVENING. STORMS SHOULD END AFTER 07Z WITH
CLEARING SKIES OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO REMAIN SOUTH
OF THE KVTN TERMINAL TONIGHT WITH SOME MID AND HIGH CLOUDINESS
EXPECTED. FOR FRIDAY...CLEAR SKIES ARE EXPECTED AT BOTH TERMINALS.
WINDS WILL BE LIGHT AND VARIABLE TONIGHT...WITH SOME ERRATIC WIND
GUSTS IN THE VICINITY OF THUNDERSTORMS. FOR FRIDAY...LIGHT
NORTHWESTERLY WINDS AT UNDER 10 KTS ARE EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT THU JUN 28 2012/

SYNOPSIS...

UPPER LOW ACROSS MANITOBA HAS FLATTENED UPPER RIDGE CURRENTLY
ACROSS THE CENTRAL PLAINS. WATER VAPOR SHOWING NARROW BAND OF GOOD
TROPICAL MOISTURE STREAMING ALONG THE WESTERN SIDE OF THE
RIDGE AND TAKES IT ACROSS MOST OF THE CWA. WARM/FAIRLY MOIST
BOUNDARY LAYER IN PLACE. TEMPS ARE MID 90S SOUTH AND NEAR 90/LOWER
90S NORTH. SURFACE WINDS GENERALLY LIGHT SOUTHEAST. CONSIDERABLE
CONVECTION FIRING ACROSS COLORADO AND ADJACENT MOUNTAIN STATES.

.DISCUSSION...

WITH BETTER SURFACE MOISTURE AVAILABLE THIS AFTERNOON...PW VALUES
INCREASE FROM AROUND 1.25 INCHES PEAKING NEAR 1.5 INCHES AT 06Z.
A WEAK UPPER LEVEL DISTURBANCE CURRENTLY CROSS CENTRAL COLORADO WILL
RIDE THE RIDGE PERIPHERY WITH ANOTHER CHANCE FOR THUNDERSTORMS.
HAVE GONE WITH NEAR 30 POPS SOUTHERN HAVE OF AREA AND SLIGHT
CHANCE NORTH. BETTER MOISTURE WILL LEAD TO HIGHER QPF THAN LAST
EVENING...ALTHOUGH COVERAGE MAY BE MORE LIMITED/FOCUSED. BASED ON
AVAILABLE MOISTURE/INSTABILITY...A FEW STORMS WILL CONTAIN GUSTY
WINDS AND SMALL HAIL THIS EVENING. DAMAGING WINDS/LARGE HAIL IS
POSSIBLE.

SURFACE LOW LIFTS NORTH FRIDAY. MODELS IN GOOD AGREEMENT INCREASING
850 MB TEMPS BACK ABOVE 30C FOR MOST OF THE CWA. FORECAST HIGHS
FOLLOW SUIT WITH TEMPS IN THE UPPER 90S TO 106...WARMEST ACROSS SW
NEB. MODELS PUSH DRYLINE TO NEAR HIGHWAY 61...WITH WESTERLY WINDS
TO THE WEST OF THE DRYLINE. EASTERLY WINDS PERSIST NEAR AND EAST
OF HIGHWAY 83. WARMER TEMPS ALOFT SHOULD HELP TO HOLD CAP IN PLACE.
CANNOT RULE OUT SOME ACTIVITY ACROSS THE FAR NE DUE TO LINGERING
DISTURBANCE. HIGHER DEWPOINTS AND SLIGHTLY HIGHER TEMPERATURES
BRING HEAT INDEX VALUES TO NEAR 100 OR HIGHER ACROSS SOUTHEASTERN
TWO TIERS OF COUNTIES. THUS...A HEAT ADVISORY ISSUED FROM NOON
UNTIL 9 PM CDT FRIDAY.

SATURDAYS HIGHS A COUPLE OF DEGREES LESS. THIS BASED ON PRIMARILY
SOUTHEAST SURFACE WINDS MET/2M TEMPS GUIDANCE CONTINUED TO PUSH
WIDESPREAD HIGHS FROM LOW 100S SOUTHWEST TO UPPER 90S NORTHEAST.
THERE WILL BE MAINLY A SLIGHT CHANCE FRO AFTERNOON/OVERNIGHT
THUNDERSTORMS AS NORTHERN PLAINS DISTURBANCE CROSSES. DEVELOPMENT
AND COVERAGE OF STORMS LOOKS TO BE LESS THAN WHAT IS EXPECTED FOR
TONIGHT HOWEVER...SO ANY RELIEF FROM THE WORSENING DROUGHT
CONDITIONS IS UNLIKELY.

ON SUNDAY...UPPER RIDGE BUILD NORTH INTO THE NORTHERN PLAINS WITH
HIGHS AGAIN AROUND 100. LOOK DRY AS RIDGING ALOFT WILL BRING
WARMER TEMPS ALOFT AND SUPPRESS DEVELOPMENT.

&&

.FIRE WEATHER...

THUNDERSTORM DEVELOPMENT THIS EVENING WILL POSE A RISK FOR DRY
LIGHTNING AND GUSTY WINDS WHICH COULD INCREASE FIRE SPREAD.

&&

MONDAY THROUGH THURSDAY...

THE HEAT WILL CONTINUE IN THE EXTENDED. IN FACT...IT APPEARS THAT
THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL EXPAND AND BUILD WEST.
THIS WILL ENSURE CONTINUED HEAT. HIGHS IN THE UPPER 90S TO NEAR 102
DEGREES LOOK LIKELY EACH DAY. PRECIP CHANCES ARE LOOKING SLIM AT
BEST...ESPECIALLY AS THE RIDGE BUILDS WEST OVER THE AREA. HAVE
REMOVED ANY MENTION OF RAIN AFTER TUESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...

HEAT ADVISORY FROM NOON TO 9 PM CDT FRIDAY FOR
NEZ007-010-027>029-038-059-070-071.

HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR
NEZ070-071.

&&

SHORT TERM/EXTENDED...ROBERG/TAYLOR
AVIATION...BUTTLER
Hazardous weather outlook, Jun 28, 1:24 PM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT THU JUN 28 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-292030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
324 PM CDT THU JUN 28 2012 /224 PM MDT THU JUN 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. IT IS POSSIBLE THAT A
FEW OF THE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS SOUTHWEST
NEBRASKA. LARGE HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS
ARE THE MAIN CONCERNS. IN ADDITION...A FEW OF THE STORMS MAY
CONTAIN LITTLE RAINFALL...AND DRY LIGHTNING MAY SPARK GRASS FIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE HEAT WILL CONTINUE INTO NEXT WEEK ACROSS ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA. HIGH HUMIDITY AT TIMES WILL MAKE
CONDITIONS QUITE UNCOMFORTABLE.

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE EACH
DAY THROUGH MONDAY...BUT WILL PROVIDE LITTLE RELIEF FROM THE
HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED FOR A TIME ACROSS SOUTHWEST
NEBRASKA THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Special weather statement, Jun 28, 6:55 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
855 PM CDT THU JUN 28 2012

NEZ056-290245-
DEUEL NE-
755 PM MDT THU JUN 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR DEUEL COUNTY UNTIL 845 PM MDT...

AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OVID...OR 8 MILES WEST OF JULESBURG...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHAPPELL...
  BIG SPRINGS...
  GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...
  INTERSTATE 80 MILE MARKER 90...
  HIGHWAY 27 MILE MARKER 100...
  INTERSTATE 80 MILE MARKER 100...
  HIGHWAY 30 MILE MARKER 100...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BUTTLER
Special weather statement, Jun 28, 7:07 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM MDT THU JUN 28 2012

NEZ058-069-290245-
CHASE NE-PERKINS NE-
807 PM MDT THU JUN 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND CHASE
COUNTIES UNTIL 845 PM MDT...

AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
PLEASANT VALLEY TO 11 MILES SOUTH OF CHAMPION...AND MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  IMPERIAL...
  LAMAR...
  CHAMPION...
  ENDERS RESERVOIR STATE RECREATION AREA...
  ENDERS...
  HIGHWAY 6 MILE MARKER 10...
  HIGHWAY 61 MILE MARKER 50...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chase

When
June 28, 7:22 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.640

Thunderstorm Wind, Lincoln

When
June 28, 10:37 PM CST
Where
Lincoln County, 1.56 mi W of (Lbf)bird Fld North
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.710

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387731, 387732.